An oncologic cardiotoxicity masquerading as ST-elevated myocardial infarction: a case report

Read full text
Authors: Amarpal Karamjit Singh, Rifly Rafiudeen, Chiew Wong
Cited by: 1
References: 10

Abstract

Background: Fluoropyrimidines, such as 5-fluorouracil (5-FU), when used in combination with bevacizumab are associated with diverse cardiotoxic effects, including vasospasm, myocarditis, and myopericarditis. These toxicities may closely mimic acute coronary syndrome, creating diagnostic uncertainty and risk of inappropriate management. Cardiac magnetic resonance (CMR) is central in distinguishing inflammatory myocardial injury from ischaemic pathology. Case summary: A 71-year-old man undergoing long-term maintenance FOLFIRI-bevacizumab for metastatic colorectal cancer presented with acute chest pain and inferior ST-segment elevation 12 days after chemotherapy. Coronary angiography demonstrated non-obstructive coronary artery disease without a culprit lesion. Serial electrocardiographies showed dynamic evolution from ST elevation to widespread T-wave inversion, while peak high-sensitivity troponin reached 457 ng/L. Initial echocardiography revealed normal left ventricular ejection fraction. Cardiac magnetic resonance performed 1 week later demonstrated subepicardial late gadolinium enhancement and elevated regional T2 signal in the lateral segments, fulfilling the 2018 Lake Louise criteria for myopericarditis. Chemotherapy was withheld, and the patient was treated with colchicine, beta-blockade, and intermittent nitrates. Six-month follow-up imaging showed complete recovery of systolic function, permitting safe reintroduction of FOLFIRI-bevacizumab. Discussion: This case highlights a diagnostically challenging presentation of fluoropyrimidine-associated myopericarditis masquerading as ST-elevated myocardial infarction (STEMI). Synergistic endothelial injury from 5-FU and bevacizumab may lower the threshold for cardiotoxicity even after multiple well-tolerated cycles. Multimodality imaging, particularly CMR, was essential in confirming myocardial inflammation, excluding ischaemia, and guiding treatment decisions. Increased awareness of chemotherapy-related STEMI mimics is critical to prevent unnecessary interventions and allow safe continuation of oncologic therapy following cardiac recovery.

Fields of Study & Subjects

Chemotherapy-induced cardiotoxicity and mitigation Chemotherapy-related skin toxicity Cancer Treatment and Pharmacology

Publication details

Journal / source
European Heart Journal - Case Reports
Publisher
Oxford University Press (OUP)
Volume
10
Issue
5
Pages
ytag326–ytag326
Publication date
30 April 2026
Language
EN